Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 97, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 28, 2000, 7:36 PM EDT for Montgomery County, North Carolina. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 28, 2000, 7:36 PM EDT (23:36 UTC)
- Expired
- May 28, 2000, 7:45 PM EDT
- In force
- 9 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Montgomery County, NC
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 4:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
971 WUUS52 KRAH 282336 SVRRDU NCC123-282345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 736 PM EDT SUN MAY 28 2000 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MONTGOMERY COUNTY IN NORTH CAROLINA * UNTIL 745 PM EDT * AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF STEEDS...OR ABOUT 7 MILES NORTHEAST OF TROY...MOVING EAST AT 35 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3555 7987 3538 7991 3535 7972 3552 7977
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:30 PM EDT, 5 hours 6 minutes earlier.
Area forecast discussion, May 28, 2:30 PM EDT, 5 hours 6 minutes before
AFDRAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 230 PM EDT SUN MAY 28 2000 SHARP UPPER TROUGH WITH MUCH COOLER UPPER LEVELS AND STRONG VORTICITY MAXIMUMS WILL BEGIN ADVECTING OVER AREA THIS EVENING. LOW LEVELS WILL NOT BE THAT UNSTABLE SINCE TEMPERATURES ARE MOSTLY IN THE 70S WITH DEWPOINTS IN THE 60S AND LITTLE IN THE WAY OF LOW LEVEL CONVERGENCE. HOWEVER THE STRONG UPPER LEVEL INSTABILITY WILL KEEP SHOWER AND THUNDERSTORM FORMATION LIKELY OVERNIGHT. TEMPERATURES WILL COOL CONSIDERABLY BY MORNING AS A COLD FRONT MOVES THROUGH. THE UPPER SYSTEM WILL SPIN UP A FAIRLY GOOD COASTAL LOW MONDAY WHICH WILL KEEP A MODERATE NORTHEAST FLOW OVER THE AREA. COOL ATLANTIC AIR PLUS THE COOL AIR BROUGHT IN BY THE COLD FRONT WILL PRODUCE A CHILLY MONDAY. LOW LEVEL MOISTURE WILL REMAIN HIGH OVER AREA AS MOISTURE FROM THE ATLANTIC WILL CONTINUE TO BE ADVECTED INTO THE AREA. UPPER INSTABILITY WILL KEEP CHANCE OF SHOWERS THROUGH THE DAY MONDAY. COASTAL LOW PULLS OUT TO SEA TUESDAY AS RIDGING BUILDS IN FROM WEST. DRIER AND WARMER AIR WILL ACCOMPANY RIDGING. .RAH...NONE. SWH
In the hours before
Local storm report, May 28, 1:43 PM EDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
143 PM EDT SUN MAY 28 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
01257 PM ON CHICKEN FOOT ROAD NEAR HOPE MILL HOPE MILLSNC TORNADO
05/28/00 CUMBERLAND TORNADO BRIEFLY TOUCHED
DOWN
BLLocal storm report, May 28, 1:49 PM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
149 PM EDT SUN MAY 28 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0127 PM FAYETTEVILLE NC WIND DAMAGE
05/28/00 CUMBERLAND TREES DOWN ON PITTMON
GROVE CHURCH ROAD.
BLLocal storm report, May 28, 1:54 PM EDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
154 PM EDT SUN MAY 28 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0127 PM FAYETTEVILLE NC WIND DAMAGE
05/28/00 CUMBERLAND TREES DOWN ON PITTMON
GROVE CHURCH ROAD.
0137 PM SE CLINTON NC 60 MPH TSTM WIND GUST
05/28/00 SAMPSON
BLSpecial weather statement, May 28, 3:10 PM EDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH, NC 310 PM EDT SUN MAY 28 2000 NCZ026>028-041>043-077-078-085-086-088-089-282000- CUMBERLAND NC-EDGECOMBE NC-FRANKLIN NC-HARNETT NC-HOKE NC- JOHNSTON NC-NASH NC-SAMPSON NC-SCOTLAND NC-WAKE NC-WAYNE NC- WILSON NC- 310 PM EDT SUN MAY 28 2000 ...TORNADO WATCH IS NO LONGER IN EFFECT FOR CENTRAL NC.. THE SEVERE THUNDERSTORMS HAVE MOVED INTO THE COASTAL PLAIN...SO THE TORNADO WATCH FOR THE HEART OF CAROLINA HAS BEEN CANCELLED. THE WATCH REMAINS IN EFFECT FOR THE COASTAL PLAIN COUNTIES. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE MOVING OVER THE STATE TONIGHT. STAY TUNED TO YOUR WEATHER RADIO FOR ANY ADDITIONAL WATCHES OR WARNINGS THAT MIGHT BE ISSUED AS THE EVENING PROGRESSES.
Local storm report, May 28, 3:22 PM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
322 PM EDT SUN MAY 28 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM SEVEN SPRINGS NC WIND DAMAGE
05/28/00 WAYNE TREES DOWN NEAR THE TOWN
SEVEN SPRINGS.
0220 PM SOUTHERN GOLDSBORO NC WIND DAMAGE
05/28/00 WAYNE GOLDSBORO AIR FORCE BASE
REPORTED TREES DOWN.
BLThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:34 PM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 41 min |
| May 27, 9:42 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Person | 38 min |
| May 27, 9:42 PM EDT | Severe Thunderstorm Warning | RAH | Vance | 38 min |
| May 28, 12:41 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Hoke | 49 min |
| May 28, 1:00 PM EDT | Tornado Warning | RAH | Cumberland | 30 min |
| May 28, 1:15 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 30 min |
| May 28, 1:41 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 49 min |
| May 28, 6:04 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 41 min |
| May 28, 7:19 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 26 min |
| May 28, 7:55 PM EDT | Severe Thunderstorm Warning | RAH | Chatham | 35 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.